Born again, after 20 years in a dark tunnel

Nicholas Pierce 'woke up' when he stopped taking his epilepsy drugs. Wendy Moore reports
Click to follow
Indy Lifestyle Online
At the age of 27, Nicholas Pierce has "woken up". Having suffered from epilepsy and learning difficulties since he was three, the young man had for years been the butt of production-line humour at the meat factory where he packs boxes: workmates mimicked his droning speech, ridiculed his clumsiness and mocked his slow comprehension. But now the bullying has stopped and Nicholas is the one who makes the wisecracks. Alert and confident, he is able to argue over Bosnia and the environment with the best of them. Having left school - in a unit for educationally backward children - without qualifications, he is now taking maths GCSE at evening classes and wants to study sociology. After living at home all his life, he wants a place of his own.

The change in Nicholas began about a year ago - shortly after he came off the anti-epilepsy medication he had taken for more than 20 years. His mother, Diane Simpson, calls it a "near-miracle" and believes the original drug, sodium valproate, known as Epilim, suppressed his development.

"Suddenly, Nicholas can see the world," she says. "Having spent 20 years with slow development and whole blanks in some areas, he is like a house that only had one or two lights turned on and is now lit up." Nicholas agrees. "I lacked confidence. I always seemed too slow at learning. I felt I couldn't try anything. Now I feel more motivated, more aware and more determined."

The doctors call it better management of his condition; they say Nicholas was taking the wrong drug in the wrong dosage for his particular kind of epilepsy - which causes frequent, short seizures or fits rather than complete loss of consciousness. His improvement is due to better understanding of epilepsy - now viewed as many different conditions rather than one - and the drugs that control it. They argue that Epilim, taken by a quarter of all epilepsy sufferers, has no negative effect on development.

But while Nicholas has emerged from his dark tunnel, many more people with epilepsy remain poorly diagnosed and treated, due to widespread neglect and underfunding of epilepsy services.

Consultant neuropsychiatrist Dr Jonathan Bird of the Burden Neurological Hospital, Bristol, says it is common for patients who have been switched to more appropriate medication to "wake up" like Nicholas after many years. Their ability to learn has been inhibited either by the side effects of the previous drug, or the drug's failure to control their seizures, which can "wipe out" memory. He says: "People with epilepsy can be left on the same inappropriate regime of drugs for 20 years and not be properly reviewed because services for people with epilepsy have historically been, and remain, insufficient for such a common and serious disorder."

Neurologist Professor David Chadwick, who has been treating Nicholas at the Walton Hospital, Liverpool, is one of the UK's leading experts on epilepsy. "Epilim is a highly effective drug, when used on the right patients at the right time," he says. "Inevitably every anti-epileptic drug can have some side effects in some people - individuals are different. One of the skills in treating epilepsy is to have the experience to know what regimes are likely to work well for a particular person."

Most forms of epilepsy can be controlled with the right drugs, says Professor Chadwick. In Nicholas's case, the wrong drug regime probably failed to control his seizures, affecting his ability to concentrate through school and in later life. But most patients never see a specialist in epilepsy and many GPs are inadequately trained in understanding the condition. "The quality of services varies a great deal. There is a need for a more coherent, wall-to-wall care service," Professor Chadwick says.

In a recent survey by the British Epilepsy Association, significant numbers of people reported cognitive side effects from anti-epilepsy drugs. A total 81 per cent experienced tiredness, 74 per cent difficulty in concentrating and 45 per cent slurring of words. The BEA is campaigning for higher funding and more specialist clinics where GPs can refer patients for expert advice.

Traditionally, epilepsy has been a "Cinderella condition", says director of information Hilary Kent. Twice as many people have epilepsy - 420,000 in Britain - as diabetes, yet while every hospital trust in the country has a diabetes clinic, there are only a handful of epilepsy clinics. That means many people are prescribed inappropriate drugs for their condition, making them lethargic and unresponsive. Too few enjoy Nicholas's awakening, she says.

It was only by chance Nicholas stumbled into specialist care. Despite his learning difficulties, every day Nicholas slowly read the Independent, and it was there he saw an article about an operation to cure epilepsy. He took the piece to his GP who referred him to Professor Chadwick. Although surgery proved unsuitable for his condition, Nicholas was switched to a succession of different drugs and is now participating in the trial of a new medication.

Nicholas is still not a normal 27-year-old. The brain damage he suffered as a baby, which caused both his learning difficulties and epilepsy, remains. But no one knows how far the drugs may have masked his abilities and he regrets the wasted years. "I think there would have been a good chance of my going at least to college and probably university," he says. "I would definitely have got a better job."

Yet the change has mixed blessings. The family is unsure how to adjust, to help Nicholas grow from a dependent, educationally and emotionally backward boy into a mature young man. He is outgrowing his friends, frustrated at work and talks incessantly about his new world. "It is wonderful it has happened, but there is a bitter-sweetness to it," says Mrs Simpson. She is appealing through a nursing magazine to find other families in the same boat. "He has been born aged 27, but with none of the build- up all of us take for granted."

Contact the British Epilepsy Association on 0800 430 9030.

Comments